Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 348, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 11, 2008, 12:04 AM CDT for Grenada County, Mississippi. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2008, 12:04 AM CDT (05:04 UTC)
- Expired
- May 11, 2008, 12:30 AM CDT
- In force
- 26 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
County Grenada County, MS
The radar
The Columbus AFB radar (KGWX), 119 km from the middle of the area, began a volume at 05:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 6:51 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 5.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2977 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 426 m²/s²
- Significant tornado parameter
- 9.1
- Supercell composite
- 41.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 110504 SVRJAN MSC043-110530- /O.NEW.KJAN.SV.W.0348.080511T0504Z-080511T0530Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 1204 AM CDT SUN MAY 11 2008 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN GRENADA COUNTY IN NORTH CENTRAL MISSISSIPPI... * UNTIL 1230 AM CDT * AT 1204 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER NORTHEASTERN GRENADA COUNTY...OR 11 MILES NORTHEAST OF GRENADA... AND MOVING EAST AT 43 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3387 8951 3375 8951 3380 8979 3387 8977 TIME...MOT...LOC 0504Z 278DEG 38KT 3385 8962 $$ DHB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 9:18 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, May 10, 9:18 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 918 PM CDT SAT MAY 10 2008 .DISCUSSION...ACTIVE SIGNIFICANT CONVECTION CONTINUES JUST TO THE N/NW OF THE CWA AND IS STEADILY HEADING OUR WAY. IT HAS BEEN A SLOW GO FOR OUR AREA AS THE CAP HAS REMAINED STRONG AND NO CONVECTION HAS OCCURRED IN THE FORECAST AREA. THINKING FROM EARLIER REMAINS THE SAME...AREAS N OF I-20 WILL HAVE THE HIGHEST RISK OF SEEING SVR WX WITH THE HWY 82 CORRIDOR LIKELY GETTING THE MOST SIG SVR WEATHER. NOT TOTALLY SURE THE LINE WILL EVER BECOME A SOLID SQUALL LINE...LIKELY TO REMAIN BROKEN. BASED ON THE LATEST DATA...LOOKS LIKE THE MAIN TORNADO RISK WILL BE BETWEEN NOW AND MIDNIGHT ALONG AND N OF HWY 82 HEADING TOWARD THE AL LINE. VERY LARGE HAIL...STRONG TORNADOES AND DMG WIND WILL BE THE MAIN RISK. AFTER MIDNIGHT...LOW LEVEL FLOW VEERS ENOUGH TO LIMIT THE TOR RISK...BUT WITH EMBEDDED SUPERCELL TYPE STORMS...THAT RISK CAN NOT BE TOTALLY RULED OUT. THE BEST ASCENT IS SPREADING OUT OF E/SE OK AND WILL GET THE STORMS GOING PRETTY GOOD. INSTABILITY AND DEEP LAYER SHEAR WILL REMAIN QUITE STRONG AND SUPPORTIVE OF SVR STORMS WITH POCKETS OF SIG SEVERE THROUGH ABOUT 2-3 AM. AGAIN...THIS WILL MAINLY BE FOCUSED ALONG AND N OF I-20. AFTER MIDNIGHT...HAIL AND DMG WIND WILL BE THE MAIN FOCUS. ACTIVITY LOOKS TO ACCELERATE QUITE A BIT AFTER MIDNIGHT AND GET OUT OF THE CWA BY 5-6 AM. CURRENT GRAPHICAST AND PROB HAZARDS SEEM TO DEPICT THINGS WELL AND WILL BE LEFT ALONE. && .AVIATION...TIMING THE CONVECTION IS THE MAIN ISSUE AND THE RESTRICTIONS ASSOCIATED WITH THAT. THE WINDOW OF TIME ON THE CONVECTION WILL BE SMALL AS THE BROKEN LINE QUICKLY PUSHES E/SE THROUGH THE CWA. VFR CONDITIONS WILL PREVAIL BEHIND THE CONVECTIVE LINE WITH BREEZY NW WINDS DURING THE MIDDLE PART OF THE DAY. && .PRELIMINARY POINT TEMPS/POPS... JACKSON 61 76 50 81 / 48 0 0 0 MERIDIAN 64 78 47 82 / 49 16 0 0 VICKSBURG 62 76 47 82 / 47 0 0 0 HATTIESBURG 68 83 48 84 / 27 26 0 0 NATCHEZ 63 73 45 81 / 30 0 0 0 GREENVILLE 57 71 48 79 / 78 0 0 0 GREENWOOD 59 72 46 79 / 79 0 0 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && CME
Hazardous weather outlook, May 10, 3:30 PM CDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 330 PM CDT SAT MAY 10 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 112015- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 330 PM CDT SAT MAY 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND SUNDAY ...A SIGNIFICANT SEVERE WEATHER OUTBREAK POSSIBLE ACROSS THE NORTHERN HALF OF THE REGION THIS EVENING INTO EARLY SUNDAY MORNING... SCATTERED SUPERCELL THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 5 AND 7 PM ACROSS SOUTHERN ARKANSAS AND PORTIONS OF THE MISSISSIPPI DELTA AND TRACK GENERALLY EAST THROUGH THE EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG TORNADOES...VERY LARGE HAIL AND DAMAGING WINDS. THROUGH ABOUT 11 PM...AREAS NORTH OF I-20...ESPECIALLY THE HIGHWAY 82 CORRIDOR...WILL BE UNDER THIS RISK OF TORNADIC SUPERCELLS. AFTER 11 PM...THE SUPERCELL STORMS ARE EXPECTED TO BE EAST OF THE AREA. HOWEVER...A BROKEN LINE OF STORMS WILL BE PUSHING RAPIDLY EAST SOUTHEAST ACROSS CENTRAL ARKANSAS AND IMPACT THE DELTA REGION BETWEEN 11 PM AND 2 AM. THE BROKEN LINE WILL REACH THE NATCHEZ TRACE CORRIDOR AROUND 3 AM...THEN THE SOUTHEAST AREAS BY 5 AM. SIGNIFICANT DAMAGING WINDS WILL BE POSSIBLE ACROSS THE NORTHERN PORTIONS AS THE LINE MOVES THROUGH. EXPECT THE SEVERITY OF THE LINE TO DIMINISH AROUND 3 AM AND AS THE LINE PUSHES FURTHER SOUTH AND EAST BEFORE EXITING INTO FAR SOUTHERN MISSISSIPPI AND SOUTHERN ALABAMA. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY ANOTHER SEVERE WEATHER EVENT REMAINS POSSIBLE FOR WEDNESDAY INTO WEDNESDAY NIGHT AS THE ACTIVE WEATHER PATTERN CONTINUES. STAY TUNED FOR FURTHER UPDATES ON THIS HAZARDOUS WEATHER POTENTIAL FOR THE MIDDLE OF NEXT WEEK. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL BE NEEDED THIS EVENING INTO THE OVERNIGHT HOURS. ACTIVATION MAY BE NEEDED AGAIN BY THE MIDDLE OF NEXT WEEK. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. CME
In the hours before
Special weather statement, May 10, 7:45 PM CDT, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 745 PM CDT SAT MAY 10 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 110245- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- INCLUDING THE CITIES OF...CROSSETT...NORTH CROSSETT...HAMBURG... WEST CROSSETT...DERMOTT...LAKE VILLAGE...EUDORA...BASTROP... OAK GROVE...EPPS...LAKE PROVIDENCE...RAYVILLE...DELHI... TALLULAH...WINNSBORO...JONESVILLE...HARRISONBURG...NEWELLTON... ST. JOSEPH...WATERPROOF...VIDALIA...FERRIDAY...WEST FERRIDAY... CLEVELAND...INDIANOLA...RULEVILLE...GREENWOOD...GRENADA... VAIDEN...NORTH CARROLLTON...CARROLLTON...WINONA...EUPORA... MABEN...MATHISTON...WEST POINT...COLUMBUS...ACKERMAN...WEIR... STARKVILLE...GREENVILLE...BELZONI...ISOLA...DURANT...TCHULA... LEXINGTON...PICKENS...GOODMAN...KOSCIUSKO...LOUISVILLE...MACON... BROOKSVILLE...MAYERSVILLE...ROLLING FORK...ANGUILLA... YAZOO CITY...RIDGELAND...MADISON...CANTON...CARTHAGE... PHILADELPHIA...PEARL RIVER...DE KALB...SCOOBA...VICKSBURG... JACKSON...PEARL...BRANDON...RICHLAND...FOREST...MORTON...NEWTON... UNION...DECATUR...CONEHATTA...MERIDIAN...PORT GIBSON... CRYSTAL SPRINGS...HAZLEHURST...WESSON...MAGEE...MENDENHALL... TAYLORSVILLE...RALEIGH...BAY SPRINGS...HEIDELBERG...QUITMAN... STONEWALL...SHUBUTA...FAYETTE...NATCHEZ...BUDE...ROXIE... MEADVILLE...BROOKHAVEN...MONTICELLO...NEW HEBRON...PRENTISS... BASSFIELD...COLLINS...MOUNT OLIVE...LAUREL...COLUMBIA... WEST HATTIESBURG...LUMBERTON...PURVIS...HATTIESBURG 745 PM CDT SAT MAY 10 2008 ...SIGNIFICANT SEVERE WEATHER STILL POSSIBLE OVERNIGHT TONIGHT... ESPECIALLY ALONG AND NORTH OF INTERSTATE 20... WHILE THE ARKLAMISS REGION HAS DODGED ANY SEVERE WEATHER SO FAR TODAY...THIS IS NOT EXPECTED TO CONTINUE THROUGH THE NIGHT. NUMEROUS EXTREMELY SEVERE STORMS HAVE ALREADY PRODUCED TORNADOES...VERY LARGE HAIL...AND DAMAGING WINDS ACROSS NORTHERN AND CENTRAL ARKANSAS AND EASTERN OKLAHOMA THIS AFTERNOON AND EVENING. THIS ACTIVITY IS EXPECTED TO SHIFT TOWARD THE ARKLAMISS REGION TONIGHT. A TORNADO WATCH IS ALREADY IN EFFECT FOR EXTREME SOUTHEAST ARKANSAS AND NORTHWEST MISSISSIPPI UNTIL 2 AM CDT. SEVERE THUNDERSTORMS CURRENTLY NEAR LITTLE ROCK WILL BE MOVING EAST SOUTHEAST...AND DEPENDING ON THEIR EVOLUTION OVER THE NEXT FEW HOURS...MAY CLIP THE NORTHERN PARTS OF BOLIVAR AND SUNFLOWER COUNTIES BETWEEN 830 AND 11 PM. OTHER THUNDERSTORMS WERE BEGINNING TO DEVELOP OVER SOUTH CENTRAL ARKANSAS...AND SHOULD THESE STORMS CONTINUE TO DEVELOP... THEY WILL LIKELY BECOME SEVERE AND AFFECT THE SOUTHEAST ARKANSAS AND NORTHWEST MISSISSIPPI AREA BETWEEN 10 PM AND 1 AM. TORNADOES...VERY LARGE HAIL...AND DAMAGING WINDS WOULD BE POSSIBLE WITH THESE STORMS. AFTER MIDNIGHT...THE ACTUAL COLD FRONT WILL BEGIN TO PUSH INTO THE REGION. THIS SHOULD RESULT IN A BROKEN BAND OF STRONG TO SEVERE THUNDERSTORMS WHICH WILL SWEEP ACROSS THE ENTIRE ARKLAMISS REGION BETWEEN MIDNIGHT AND 5 AM. DAMAGING WINDS WOULD BE A PRIMARY THREAT WITH THESE STORMS...ALONG WITH LARGE HAIL AND POSSIBLY TORNADOES. THE GREATEST RISK OF SEVERE STORMS WITH THIS ACTIVITY WILL BE ALONG AND NORTH OF INTERSTATE 20...WITH THE RISK DECREASING SOMEWHAT AS THE ACTIVITY MOVES FARTHER SOUTH TOWARD THE HIGHWAY 98 CORRIDOR. PEOPLE ACROSS THE REGION SHOULD BE AWARE OF THE SEVERE WEATHER POTENTIAL OVERNIGHT...AND MAKE PLANS ACCORDINGLY. AEG
Special weather statement, May 10, 10:15 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1015 PM CDT SAT MAY 10 2008 ARZ074-LAZ007-110425- ASHLEY AR-MOREHOUSE LA- 1015 PM CDT SAT MAY 10 2008 ...COMPLEX OF SEVERE THUNDERSTORMS MOVING TOWARD SOUTHEAST ARKANSAS AND NORTHEAST LOUISIANA... A COMPLEX OF SEVERE THUNDERSTORMS IN SOUTHWEST AND SOUTH CENTRAL ARKANSAS AT 1010 PM WAS MOVING EAST SOUTHEAST AT 40 MPH...AND WILL REACH ASHLEY COUNTY ARKANSAS AND MOREHOUSE PARISH LOUISIANA BETWEEN 11 PM AND MIDNIGHT. THESE STORMS HAVE A HISTORY OF PRODUCING VERY LARGE HAIL. SHOULD THEY MAINTAIN THEIR INTENSITY...THEY WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND GUSTS GREATER THAN 70 MPH...AND POSSIBLY A TORNADO. PEOPLE IN ASHLEY AND MOREHOUSE PARISHES...INCLUDING THE CITIES OF BASTROP...CROSSETT...HAMBURG...NORTH CROSSETT AND WEST CROSSETT... SHOULD MONITOR THESE STORMS CLOSELY. AEG
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 9:51 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar, Sunflower | 43 min |
| May 10, 11:09 PM CDT | Tornado Warning | JAN | Grenada | 26 min |
| May 11, 12:45 AM CDT | Severe Thunderstorm Warning | JAN | Clay | 15 min |
| May 11, 6:56 AM CDT | Lake Wind Advisory | JAN | Attala, Bolivar, Carroll, Choctaw, Clarke, Clay and 27 more | 11 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.